Texas, 2008

Flash Flood in Texas, September 9, 2008

September 9, 2008 · NWS SHV · 1 event in 1 county or zone

Areas of moderate to heavy rain with embedded thunderstorms developed over portions of Northeast Texas during the late morning hours of the 9th, ahead of weak cold front and associated series of upper level disturbances translating east across North Texas/Southern Arkansas. The heavier rain bands persisted over the same areas of Smith and Southern Wood counties through early afternoon, with…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Areas of moderate to heavy rain with embedded thunderstorms developed over portions of Northeast Texas during the late morning hours of the 9th, ahead of weak cold front and associated series of upper level disturbances translating east across North Texas/Southern Arkansas. The heavier rain bands persisted over the same areas of Smith and Southern Wood counties through early afternoon, with additional rainfall amounts of two to four inches falling over already saturated grounds, where rainfall amounts of two to three inches fell during the evening hours of the 8th. This excessive rainfall resulted in numerous roads being flooded across Smith County. From 8pm on the 8th, through 2 pm on the 9th, 5.84 inches of rain fell at Tyler Pounds Field Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 9, 9:31 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 9, 9:31 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1031 AM CDT TUE SEP 9 2008

.DISCUSSION...
WEAK COLD FRONT CURRENTLY LOCATED ROUGHLY ALONG AN EL DORADO...TO
LONG VIEW...TO WACO LINE...WILL CONTINUE TO SINK SWD THROUGH THE FOUR
STATE REGION TODAY. SCT CONVECTION IS ONGOING ALONG THE FRONT FROM
ABOUT HOPE TO TYLER...AND POINTS NORTH. CONVECTION SHOULD CONTINUE
TO PROPAGATE E AND N AS THE DAY PROGRESSES...HENCE HIGHER POPS
OVER THE NRN AND ERN SECTIONS OF THE REGION. LOWERED POPS IN THE
S TO CHANCE...AS IT APPEARS THAT CONVECTION WILL LIKELY BE
DIURNALLY DRIVEN AND MORE ISOLATED IN NATURE. ALSO LOWERED TEMPS
JUST A HAIR ALONG THE FRONT...AS CLOUDS WILL LIKELY LINGER
THROUGHOUT THE PEAK HEATING HOURS. OTHERWISE...CURRENT FORECAST
PACKAGE LOOKS GOOD...AND WILL ADDRESS THE EXTENDED IN THE
AFTERNOON PACKAGE.

&&

.AVIATION...
BANDS OF SHRA AND EMBEDDED CONVECTION CONTINUES ACROSS NE TX N OF
I-20...AS WELL AS SW AR THIS MORNING...ALONG A W-E CONVERGENCE BNDRY
AROUND 5KFT...WHICH IS EXPECTED TO GRADUALLY WEAKEN THIS AFTERNOON.
HOWEVER...AREAS OF SHRA WITH REDUCED IFR/LOW MVFR CIGS WILL
PERSIST/SPREAD E INTO SW AR BY EARLY AFTERNOON...THUS WILL MAINTAIN
PREVAILING SHRA IN THE TXK/ELD AND POSSIBLY TYR/GGG TAFS AT THE 18Z
ISSUANCE. MEANWHILE...A DIFFERENTIAL HEATING BNDRY MAY SET UP OVER
DEEP E TX/NCNTRL LA S OF I-20 THIS AFTERNOON...GIVEN CONSIDERABLE
BREAKS IN THE CLOUD COVER. THUS...SCT CONVECTION MAY EVENTUALLY FIRE
DURING AFTERNOON HEATING ACROSS DEEP E TX/NCNTRL LA...WITH THE
LFK/SHV/MLU TERMINALS POSSIBLY SEEING MORE PERIODIC CONVECTION DURING
THE AFTERNOON. BELIEVE THE AREAS OF RAIN/SCT CONVECTION WILL
DIMINISH BY LATE AFTERNOON/EARLY EVENING...WITH EXTENSIVE CONVECTIVE
DEBRIS LINGERING AREAWIDE THROUGH THE REMAINDER OF THE TAF PERIOD.
MEANWHILE...A WEAK COLD FRONT WILL SLOWLY SEEP SWD INTO THE AREA
THIS AFTERNOON...WITH WINDS BECMG NE AROUND 5KTS IN WAKE OF THE
FROPA. MAIN CONCERN OVERNIGHT WILL BE THE POTENTIAL FOR FG
DEVELOPMENT/LIFR CIGS WHERE BREAKS IN THE CLOUD COVER OCCURS.
THUS...MAY HIT THE FG A LITTLE HARDER IN THE 18Z TAF ISSUANCE...WITH
LATER FORECASTS ADDRESSING THIS CONCERN AS THIS WEATHER SYSTEM
CONTINUES TO EVOLVE. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  84  71  88  72  92 /  70  30  30  20  30
MLU  86  70  90  71  91 /  50  30  30  20  50
DEQ  79  67  85  69  90 /  70  20  30  20  40
TXK  82  69  86  71  91 /  70  30  30  20  30
ELD  83  68  86  69  91 /  70  30  30  20  40
TYR  84  70  88  73  93 /  70  20  30  20  20
GGG  84  70  89  72  93 /  70  20  30  20  20
LFK  89  71  91  73  92 /  30  20  20  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12/15
Hazardous weather outlook, Sep 9, 5:10 AM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
610 AM CDT TUE SEP 9 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-091700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
610 AM CDT TUE SEP 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...NORTHEAST AND DEEP EAST TEXAS...AND FOR
NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORM ARE EXPECTED
TODAY...AS A COOL FRONT EDGES INTO THE FOUR STATE AREA. AN UPPER
LEVEL DISTURBANCE IS DEVELOPING IN THE WAKE OF THE FRONT AND MAY
ALLOW THUNDERSTORMS TO ORGANIZE INTO CLUSTERS...ESPECIALLY DURING
THIS AFTERNOON HEATING...WHEN THE ATMOSPHERE IS MOST UNSTABLE. IF
AND WHEN DEVELOPED...THESE CLUSTERS OF THUNDERSTORMS COULD PRODUCE
DAMAGING WIND GUSTS...IN ADDITION TO HEAVY RAINFALL AND DANGEROUS
LIGHTNING. OVERNIGHT...SHOWER AND THUNDERSTORM ACTIVITY WILL BECOME
ISOLATED TO WIDELY SCATTERED OVER THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG THE
WEAKENING COOL FRONT WHICH WILL BECOME STATIONARY OVER DEEP EAST
TEXAS AND NORTH CENTRAL LOUISIANA.  THIS FRONT WILL WASH OUT AND
EVEN LIFT BACK TO THE NORTH ALONG I-20 DURING MID TO LATE WEEK.
TOWARD THE WEEKEND...ALL EYES WILL BE ON HURRICANE IKE...WHICH WILL
CONTINUE WESTWARD ACROSS THE GULF OF MEXICO DURING MIDWEEK.  THE
OFFICIAL TRACK FROM THE NATIONAL HURRICANE CENTER HAS PUSHED THE
STORM PATH FARTHER SOUTH...ALONG THE SOUTH TEXAS COASTAL BEND...WITH
LANDFALL EARLY ON SATURDAY. DEPENDING ON IKES STRENGTH...WE
COULD SEE A STRONG SEA BREEZE AFFECT OVER SOUTHERN SECTIONS ON
SATURDAY. THEN ON SUNDAY AND INTO MONDAY ANOTHER...STRONGER COLD
FRONT WILL TAKE AIM ON THE FOUR STATE AREA...WITH MORE SHOWERS AND
THUNDERSTORMS.  IN FACT...IF IKE SHOULD HAPPEN TO CURVE TO THE
NORTHWARD ALONG THIS COLD FRONT...THEN RAINFALL COULD BECOME HEAVY AT
TIMES IN THE FOUR STATE AREA DURING SUNDAY.

STAY TUNED TO THE LATEST STATEMENTS AND FORECASTS ISSUED BY
THE NATIONAL WEATHER SERVICE IN SHREVEPORT...CONCERNING THIS
POTENTIALLY DANGEROUS HURRICANE...AS IT TRACKS ACROSS THE GULF OF
MEXICO LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL SHOULD NOT BE NEEDED TODAY OR TONIGHT.

24

The radar

The Shreveport radar (KSHV), 145 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Smith

When
September 9, 10:45 AM CST to 3:30 PM CST
Where
Smith County, 1.13 mi SE of Lindale to 2.31 mi SSE of Noonday
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.510, -95.385

Numerous reports of road closures across the northern and southern portions of Smith County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136042.